South Dakota, 2012

Hail in South Dakota, August 11, 2012

August 11, 2012 · NWS UNR · 1 event in 1 county or zone

Penny sized hail fell with a thunderstorm west of Spearfish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Penny sized hail fell with a thunderstorm west of Spearfish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 1:39 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 11, 1:39 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT SAT AUG 11 2012

.DISCUSSION...AT 18Z THE SURFACE TROUGH/FRONT HAD JUST CLEARED
KRAP AND WINDS HAD SHIFTED TO NORTHWESTERLY WITH RISING PRESSURE.
SCATTERED LIGHT TO MODERATE SHOWERS ASSOCIATED WITH THE COLD
FRONT WERE SPREAD ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA
ARCING BACK TO THE NORTHWEST. THE MAIN UPPER VORTICITY LOBE WAS
ENTRING NORTHEAST WYOMING BUT THE CONVECTION EXPECTED TO ACCOMPANY
THIS FEATURE WAS SLOW TO INITIATE LIKELY DUE TO THE CLOUD COVER
KEEPING TEMPERATURES BELOW 80.

THIS AFTERNOON...THE WINDOW OF OPPORTUNITY FOR CONVECTION TO
INITIATE OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WILL BE
RATHER NARROW THIS AFTERNOON AND EARLY THIS EVENING AND
TEMPERATURES ARE NOT RISING FAST ENOUGH BEHIND THE FRONT TO
SUPPORT A LOT OF STRONG ACTIVITY.

TONIGHT...MODELS SHOW THE UPPER TROUGH ACCELERATING SLIGHTLY ON
ITS WAY EASTWARD AFTER 06Z LEAVING A STABLE AND SOMEWHAT DRIER
AIRMASS OVER THE WESTERN DAKOTAS BY EARLY EVENING. THERE IS THE
POTENTIAL FOR A SMALL AREA OF FOG IN THE NORTHWEST CORNER OF THE
STATE.  HOPING THE CLOUD COVER CLEARS FAST ENOUGHT TO ALLOW A VIEW
OF THE METEOR SHOWER...BUT SKIES ACROSS THE NORTHERN TIER OF
SOUTH DAKOTA COUNTIES WILL LIKELY CLEAR LAST MAKING IT MORE
DIFFICULT IN THOSE AREAS.

SUNDAY AND SUNDAY NIGHT...A STRONG SURFACE RIDGE AND SUBSIDING
NORTHWEST FLOW ALOFT WILL KEEP ACTIVITY TO A MINIMUM AND SKIES FAIR.
SINCE THE COOLEST AIR IS FORECAST TO SLIDE QUICKLY EASTWARD
TONIGHT...SUNDAY'S AFTERNOON MAXIMUM TEMPERATURES WILL BE A COUPLE
DEGREES COOLER IN WEST CENTRAL SOUTH DAKOTA...BUT RISING THICKNESSES
WILL RESULT IN LITTLE CHANGE OVER NORTHEAST WYOMING AND FAR WESTERN
SOUTH DAKOTA.

MONDAY...LOW LEVEL RETURN FLOW IS FORECAST TO SET UP BY MONDAY
AFTERNOON AS THE SURFACE RIDGE MOVES INTO THE EASTERN DAKOTAS.
LOW LEVEL THETAE ADVECTION AND INCREASING INSTABILITY WILL RESULT
IN AT LEAST A FEW SHOWERS OVER THE HIGHER TERRAIN OF NORTHEAST
WYOMING AND THE BLACK HILLS AND POSSIBLY THE SOUTHWEST AS WELL.
TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 80S IN THE
PLAINS.

EXTENDED...
BOTH GFS AND ECMWF CONTINUE TO ADVERTISE A STRONG SURGE OF COLD AIR
MID WEEK AS A STRONG MID TROPOSPHERIC TROF IS FORECAST TO DRIVE
SOUTHEASTWARD OUT OF WESTERN CANADA ON WEDNESDAY. MODELS ARE IN
REASONABLY GOOD AGREEMENT ON THE STRUCTURE AND TIMING OF THE TROF AS
WELL AS ON THE FCST 1000 TO 500MB THICKNESS VALUES.  BOTH MODELS
ALSO FCST BUILDING OF THE LONG WAVE RIDGE WEST OF THIS TROF AND ITS
EASTWARD MOVEMENT LATE IN THE WEEK. THIS FCST CHANGE IS ACCOMPANIED
BY SIGNIFICANT WARMING TO FOLLOW THE COLD SURGE. HOWEVER...THE PEAK
OF THE RIDGE IS HELD WEST OF OUR CWA AND OUR FLOW REMAINS
NORTHWESTERLY THROUGH THE END OF THE FCST PERIOD. THE PATTERN THEN
TAKES ON THE APPEARANCE OF AN OMEGA BLOCK.

KEPT FAIRLY HIGH POPS AHEAD OF THE APPROACHING TROF ON WEDNESDAY
INTO THURSDAY WITH FORCING FOR ASCENT...FOLLOWED BY DRYING AS WELL
AS COOLING. DID NOT GO QUITE SO HIGH WITH TEMPS ON SATURDAY AS GRIDS
HAD. THE GFS MOS FROM THIS MORNING AND THE GFS ENSEMBLE MOS
FORECASTS FROM LAST NIGHT WERE SOMEWHAT COOLER AND I STAYED CLOSER
TO THEM. INCREASED WINDS ON WEDNESDAY FOLLOWING COLD FRONT OVER THE
USUALLY WINDY WESTERN SOUTH DAKOTA PLAINS.

&&

.AVIATION...
STRONG GUSTY SFC WINDS HAVE DEVELOPED OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA BEHIND AN EASTWARD MOVING COLD FRONT AND
THUNDERSTORMS ARE DEVELOPING BOTH AHEAD OF THE FRONT AND BEHIND
IT. SOME OF THE STORMS...ESPECIALLY THOSE OVER NORTHEAST WYOMING
AND INTO THE BLACK HILLS AND WESTERN SOUTH DAKOTA PLAINS MAY
PRODUCE QUITE STRONG SFC WINDS AND BRIEF MVFR CONDITIONS.
OTHERWISE CONDITIONS WILL BE VFR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...CARPENTER
LONG TERM....BARBER
AVIATION...BARBER
Hazardous weather outlook, Aug 11, 5:51 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT SAT AUG 11 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
651 AM MDT (751 AM CDT) SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
TODAY AND INTO THIS EVENING...ESPECIALLY DURING THE AFTERNOON HOURS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...MAINLY ACROSS SOUTHWESTERN AND SOUTH CENTRAL SOUTH
DAKOTA. THE STRONGER STORMS WOULD BE ACCOMPANIED BY HAIL...GUSTY
WINDS...AND HEAVY RAIN. THIS ACTIVITY WILL END ACROSS THE AREA FROM
WEST TO EAST LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA MONDAY NIGHT. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 11, 2:04 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT SAT AUG 11 2012

SDZ029-030-074-112145-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
304 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 345
PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CUSTER PARK GAME LODGE...OR 15 MILES EAST OF
DOWNTOWN CUSTER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRBURN AND HIGHWAY 79 SOUTH OF HERMOSA.

&&

LAT...LON 4384 10293 4361 10302 4363 10341 4383 10341
TIME...MOT...LOC 2104Z 270DEG 14KT 4373 10330

CARSTENS
Local storm report, Aug 11, 2:20 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT SAT AUG 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/11/2012  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            MEASURED 42 MPH WINDS, GROUND WHITE WITH 3/4 TO 1 INCH
            HAIL

&&

POJORLIE
Special weather statement, Aug 11, 2:24 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SAT AUG 11 2012

WYZ056-057-112215-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
324 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 415 PM
MDT...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVILS TOWER...OR 25 MILES NORTHWEST OF
SUNDANCE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVILS TOWER...
  HULETT...
  ALVA...

&&

LAT...LON 4470 10427 4446 10449 4458 10487 4477 10479
TIME...MOT...LOC 2125Z 286DEG 19KT 4465 10470

CARSTENS
Special weather statement, Aug 11, 2:54 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT SAT AUG 11 2012

SDZ024-WYZ057-112230-
NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY-
354 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EXTREME
NORTHEASTERN WESTON AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 430 PM
MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOSKEE...OR 12 MILES SOUTHEAST OF
SUNDANCE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  O'NEIL PASS...
  CHEYENNE CROSSING...

&&

LAT...LON 4432 10374 4414 10394 4419 10432 4435 10430
TIME...MOT...LOC 2154Z 276DEG 27KT 4425 10418

CARSTENS
Special weather statement, Aug 11, 3:21 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SAT AUG 11 2012

SDZ012-024-025-WYZ057-071-112245-
BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN BLACK HILLS SD-NORTHERN FOOT
HILLS SD-WYOMING BLACK HILLS WY-
421 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...NORTHWESTERN
LAWRENCE AND EXTREME SOUTHWESTERN BUTTE COUNTIES UNTIL 445 PM MDT...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEULAH...OR 14 MILES WEST OF DOWNTOWN
SPEARFISH...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEULAH AND AREAS WEST OF SPEARFISH...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
8...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 195 AND
207...

&&

LAT...LON 4458 10381 4434 10392 4447 10428 4463 10416
TIME...MOT...LOC 2220Z 285DEG 20KT 4453 10412

CARSTENS

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
August 11, 3:30 PM MST to 3:35 PM MST
Where
Lawrence County, 8.46 mi W of Spearfish
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.499, -104.031

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397330.